Mom withdrawing off Ativan and doctor wants to try Remeron. Any insights?

Follow
Share

HI...My mom is having a really hard time withdrawing off Ativan. She accidentally took too much ..... taking .5mg pills 3-4 at night instead of 2 for two weeks. Thanks to this board I got her to a geriatric psychiatrist. He has never seen such constant withdrawl...repetitive, sarcastic, etc..she is 83 and blind. She is now down to 1.5mg divided three times a day....he is hoping to take her down in quarters now to stop the terrible situations. However he wants to try her on Remeron.....after she gets off Ativan. Any insights into Remeron? Good/bad?

This question has been closed for answers. Ask a New Question.
9

Answers

Show:
Rw, so glad to hear from you, but sorry for the challenges that you're facing. Acknowledging the dementia and educating yourself about it is going to be key. I have to remind myself all the time when my mother says wacky things that her brain is no longer functioning. You have to back off from reasoning and ignore an awful lot. Stick around and let us know how it's going. And feel free just to vent, it really helps.
Helpful Answer (1)
Report

Reallyworried I'm just very encouraged to see that you're acknowledging your mom has some level of mental instability (dementia). I believe when your first came on here, you believed your mom to be totally with it. At least now you can understand her behavior isn't normal and there are reasons for it that you can learn to deal with and find (hopefully) some workarounds without it taking you down too.

I'm also happy you're working things out with your boyfriend! You've come a LONG way from your very first postings on here!!
Helpful Answer (0)
Report

well....been a bit crazy....stepping off ativan --got mom down to 1.5 pills a day...but she could not stabilize...hit the breaking point the other night as yelled from midnight to 2 am......I was so angry at her I was yelling back and finally my boyfriend had to calm the situation down.

Went to the psychiatrist...he said take her back to the two...and just keep her on it and try to get some peace....and that he is more worried about the stress I am under....

he said I need to come to terms with the fact that some of this is dementia..

so I am going to her psychologist tomorrow to get some advice on how I can handle her and her moods..

the two pills were good for a day and I got some sleep but she has been moody today.

the doc said maybe we add remeron if things get too bad...

I see so many on this board trying to cope and what it takes out of them...it is very scary...I really need to learn how to manage it cause it doesn't seem like it may be long road ahead...

thank you as always for the support..
Helpful Answer (0)
Report

You will! Good luck and keep us in the loop!
Helpful Answer (1)
Report

HI!
thanks for your thoughts....
Doc said to try to continue easing her off the ativan even more slowly..in quarter pills per week and see how bad the withdrawls are.

She has had difficulty sleeping in the past years so the docs originally gave her ativan....
..
so he feels when that is gone ..she will need something and that Remeron was non addicting..

I have to do research.....but I appreciate the feedback..this has been a nightmare!!

Boyfriend and I are doing good...his new job is great and we are trying to get through this...hope he can handle the final phases..ahhhhh

thank you!!
Helpful Answer (2)
Report

Remeron and other anti-depressants take several weeks to kick in. I'm curious as to why he hasn't started it in small increments (15mg) while the Ativan is being decreased. Just my opinion.
Helpful Answer (0)
Report

Benzodiazepine (my spelling error above). If you Google Benzo withdrawal, you'll see why she's having a hard time. Ask the geri psych why s/he thinks the Remeron is a good idea. What symptoms are needed to be treated? Is the Remeron being recommended to ease the withdrawal or for what psych thinks ails your mom in the first place?
Helpful Answer (1)
Report

RW, glad to hear from you again! My mom was started on Remeron about 9 months ago, she is also an SSRI antidepressant and a very low dose of klonopin (low as is 0.0625 mg 3X daily). The Remeron did wonders for her; it seemed to take away the "dread" of everyday situations. No bad side effects that I have seen. There are others here who know more about benzodiazapam withdrawal, but I've always heard that it can be hard, especially for elders. Please know that getting the right mix of drugs and dosages can be a long-ish process, even with the best geri psychs. Glad you found one!
Helpful Answer (1)
Report

I wouldn't automatically start her on ANYTHING. See how she does with nothing in this family of drugs before you make any decisions to start something else.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.